Texas, 2007

Flooding and Hail in Texas, October 10 to 11, 2007

October 10 to 11, 2007 · NWS LUB · 10 events in 4 counties and zones

A round of severe thunderstorms, including a few supercells, impacted portions of the South Plains during the evening hours of the 10th. These storms had a devastating impact on portions of the region's cotton production, with more than 30,000 acres of cotton destroyed by a swath of wind-blown hail over parts of Castro, Hale, and Lamb Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$308,000
Crop damage
$29 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A round of severe thunderstorms, including a few supercells, impacted portions of the South Plains during the evening hours of the 10th. These storms had a devastating impact on portions of the region's cotton production, with more than 30,000 acres of cotton destroyed by a swath of wind-blown hail over parts of Castro, Hale, and Lamb Counties. Total economic losses totaled more than $30 million. One man was injured when his tractor trailer semi-truck was blown off of Texas Highway 194 near Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 10, 2:29 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 10, 2:29 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT WED OCT 10 2007

.SHORT TERM...
UPPER LEVEL SHORT WAVE TROUGH EVIDENT MOVING EWD ACROSS NERN NEW
MEXICO GENERATING SOME GENERALLY LIGHT AND HIGH BASED SHOWERS FROM
SERN COLORADO INTO CENTRAL NEW MEXICO. SYSTEM IS PRETTY COMPACT AND
THE CONVECTION TOWARD CENTRAL NEW MEXICO IS LIKELY DRIVEN MORE BY
STEEP LAPSE RATES ASSOCIATED WITH DIURNAL HEATING AND COOL TEMPS
ALOFT. THUS EXPECT THIS EVENING TO SEE MUCH OF THE LIGHT SHOWER
ACTIVITY STAY TO THE NORTH OF THE AREA WITH A GENERAL REDUCTION IN
CONVECTION AS THE EVENING WEARS ON FURTHER SOUTH AWAY FROM THE
DYNAMICS OF THE TROUGH. THUS WILL CARRY SLIGHT CHANCE POPS ONLY IN
THE NWRN FCST AREA...EXPECTING LESS THAN MENTIONABLE CRITERIA LATER
IN THE NIGHT ACROSS THE NCNTL AND NERN ZONES.

MODEST MOISTURE RETURN ON LIGHT SOUTHERLY BREEZE TONIGHT COMBINED
WITH PERIODS OF CLOUD COVER...INCLUDING POSSIBILITY OF STRATUS ON
THE CAPROCK TOWARD SUNRISE IN AREA OF LOWER LOW LEVEL DEW POINT
DEPRESSIONS...WILL YIELD WARMER LOW TEMPERATURES THAN SEEN THIS
MORNING. AREAS OF THE CAPROCK MAY END UP COOLER THAN THOSE ON THE
CAP GIVEN FACTORS MENTIONED ABOVE.

THURSDAY WILL SEE SLIGHT INCREASE IN HEIGHTS AS RIDGE BUILDS
SLIGHTLY NORTHWARD. HOWEVER THE NEXT SHORT WAVE TROUGH ALOFT WILL
BEGIN TO INDUCE WEAK SFC CYCLOGENESIS ACROSS SERN COLORADO AND A LEE
SFC TROUGH ACROSS THE WRN PANHANDLE AND SOUTH PLAINS. CONVERGENCE
AND POTENTIAL INSTABILITY POINT TO POSSIBILITY FOR SOME AFTERNOON
CONVECTION...BUT MAIN CONCERN WILL BE CAP STRENGTH AS HEIGHTS
INCREASE AND MID LEVEL TEMPS RECOVER IN THE WAKE OF TODAYS SHORT
WAVE. ATTM WILL MAINTAIN TREND TOWARD MAINTAIN THE CAP AND THUS THE
LESS THAN MENTIONABLE POPS IN THE GRIDS. PATTERN WILL SUPPORT HIGH
TEMPS SEVERAL DEGREES ABOVE SEASONAL AVERAGE. GUIDANCE NUMBERS
CONCUR AND ARE ACCEPTED.

.LONG TERM...
A SMALL CHANCE OF TSTM DEVELOPMENT SHOULD CONTINUE OVERNIGHT THU/FRI
MORN AS A WEAK DISTURBANCE TRAVERSES THE PERIPHERY OF THE RIDGE AND
THE LOW-LVL JET INTENSIFIES. CONVERGENCE AND LIFT ON THE NOSE OF THE
LLJ SHOULD BE CONCENTRATED FIRST ACROSS SE NEW MEXICO AND THE
WESTERN PERMIAN BASIN...AND THEN AS THE FLOW SLOWLY VEERS IT SHOULD
MIGRATE NE ACROSS THE FA AND INTO THE SE PANHANDLE BY FRI MORN. AS
THE RIDGE SHOULD REMAIN LARGELY INTACT ACROSS WTX IN THIS TIME FRAME
ANY TSTM ACTIVITY SHOULD BE ISOLATED. AT THIS TIME HAVE KEPT POPS
UNDER MENTIONABLE LEVEL...BUT IS SOMETHING TO WATCH. BY FRIDAY
AFTN...SFC LOW/TROUGH WILL BE DEEPENING FROM SE COLO TO THE TX/NM
BORDER. THE GFS AND NAM DIFFER ON THE POSITION OF A WARM FRONT
EXTENDING E-SE FROM THE LOW...WITH THE NAM FURTHER SOUTH...BUT IN
EITHER CASE IT APPEARS THAT THIS POSSIBLE FOCUS FOR CONVECTIVE
INITIATION WILL BE NORTH OF THE FA FOR FRIDAY.

BY MIDDAY SATURDAY...A STRONG STORM SYSTEM WILL BE APPROACHING THE
4-CORNERS REGION. SFC LOW/TROUGH SHOULD REFORM FURTHER WEST AND
DEEPEN DURING THE DAY...PRODUCING A STRONG PRESSURE GRADIENT AND
INCREASING WINDS ACROSS WTX. SAT MORN...WAA PRODUCED BY THE LLJ MAY
PRODUCE SOME LOW STRATUS ON THE CAPROCK. WHILE GUIDANCE IS IN
GENERAL AGREEMENT WITH THIS SYSTEM...THE ECMWF IS SLIGHTLY SLOWER
AND DEEPER WITH THE LOW THAN THE GFS. TIMING WILL BE IMPORTANT TO
OUR TSTM CHANCE SAT AFTN/EVE. LOW-LVL MOISTURE SHOULD HAVE RETURNED
TO THE AREA AND TSTM DEVELOPMENT APPEARS POSSIBLE IN THE VICINITY OF
THE SFC TROUGH. FCST CAPE/SHEAR PROFILE SUGGESTS THAT ANY STORMS
THAT MIGHT DEVELOP MAY BECOME STRONG/SEVERE. BUT THE DYNAMIC SUPPORT
MAY NOT ARRIVE UNTIL AFTER DARK...AND LESSEN THE TSTM
CHANCES/SEVERITY. OTHERWISE...STILL EXPECTING WINDY CONDITIONS TO
DEVELOP BY SAT AFTN. DUE TO THE HEIGHT FALLS ASSOCIATED WITH THE
INCOMING TROUGH...ESPECIALLY IF THE DEEPER ECMWF VERIFIES...TSTM
CHANCES SHOULD CONTINUE OVERNIGHT INTO SUN MORN AND THEN SHIFT EAST
AS PAC-TYPE FRONT MOVES ACROSS THE AREA. TSTM CHANCES MAY REMAIN
ACROSS THE EASTERN ROLLING PLAINS AND SE PANHANDLE INTO SUNDAY EVE
DEPENDING UPON THE ACTUAL SPEED OF THE SYSTEM. AGAIN...TIMING WILL
BE KEY FOR TEMPS ON SUN AS THE W-NW ZONES MAY SEE SOME CAA WHILE THE
E-SE ZONES AMY REMAIN QUITE WARM. A COLD FRONT THEN FOLLOWS SUNDAY
NIGHT/MON MORN WHICH WILL BRING COOLER TEMPS TO THE WHOLE
AREA...HIGHS IN THE 70S EXPECTED MONDAY AND TUESDAY WITH DRY WX.
BEYOND THAT...THE GFS AND ECMWF INDICATE THAT PROGRESSIVE FLOW WILL
CONTINUE AND ANOTHER TROUGH WILL APPROACH THE REGION BY MIDWEEK. GFS
SUGGESTS THIS MAY HAVE SOME EFFECT ON ON OUR WX ON WEDNESDAY BUT A
LOT OF VARIANCE REMAINS. INHERITED GRIDS IN GOOD SHAPE WITH ONLY
MINOR ADJUSTMENTS MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  83  54  85  55 /  20  10  10  10  10
TULIA         54  83  56  85  58 /  10  10  10  10  10
PLAINVIEW     55  81  57  85  58 /  10  10  10  10  10
LEVELLAND     56  84  58  86  57 /  10  10  10  10  10
LUBBOCK       57  85  59  86  59 /  10  10  10  10  10
DENVER CITY   57  83  58  86  58 /  10  10  10  10  10
BROWNFIELD    56  85  58  87  58 /  10  10  10  10  10
CHILDRESS     54  85  58  83  60 /  10  10  10  10  10
SPUR          58  85  59  85  61 /  10  10  10  10  10
ASPERMONT     56  85  60  85  62 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/33
Hazardous weather outlook, Oct 10, 5:45 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT WED OCT 10 2007

TXZ021>044-112345-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
645 PM CDT WED OCT 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

A FEW STRONG TO SEVERE THUNDERSTORMS WILL ROAM THE SOUTHWEST TEXAS
PANHANDLE AND NORTHWESTERN SOUTH PLAINS THIS EVENING. HAILSTONES UP
TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 70 MPH MAY OCCUR
FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTER GROUPS
SHOULD MONITOR LOCAL CONDITIONS...HOWEVER...AND BE READY TO
PROVIDE SPOTTER REPORTS.

In the hours before

Special weather statement, Oct 10, 5:21 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT WED OCT 10 2007

TXZ022-023-110000-
CASTRO TX-SWISHER TX-
621 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM ACROSS WESTERN SWISHER AND EASTERN CASTRO
COUNTIES...

AT 614 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF HAPPY...OR ABOUT 13 MILES
NORTHEAST OF DIMMITT...MOVING SOUTHEAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Castro

When
October 10, 6:07 PM CST to 6:32 PM CST
Where
Castro County, 7 mi NE of Dimmitt to Hart
Measured
1 in hail
Property damage
$5,000
Crop damage
$4.5 million
Reported by
Law Enforcement
Coordinates
34.622, -102.233

A severe thunderstorm produced a swath of nickel to quarter size hail, at times accompanied by severe winds, from near Dimmitt to Hart. Initial reports indicated that nickel size hail began near a farm northeast of Dimmitt at 18:07 CST. By 18:13 CST, quarter size hail was reported in Nazareth. Hailstones of unknown size, driven by severe winds, destroyed at least 5,000 acres of corn and cotton crops near Hart around 18:30 CST.

Flood, Castro

When
October 10, 6:15 PM CST to 11:10 PM CST
Where
Castro County, 3.85 mi ESE of Dimmitt to 4.57 mi W of Nazareth
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.538, -102.254

Local newspaper reports indicated that high water and hail ponded over Texas Highway 86 between Dimmitt and Nazareth. The highway was closed by local authorities for several hours.

Thunderstorm Wind, Castro

When
October 10, 6:30 PM CST to 6:40 PM CST
Where
Castro County, 3 mi N of Hart to Hart
Measured
61 kt (70 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$180,000
Crop damage
$500,000
Reported by
Mesonet
Coordinates
34.423, -102.120

The Texas Tech University West Texas Mesonet site north of Hart recorded a 70 mph thunderstorm wind gust at 18:35 CST. The winds, accompanied by large hail, caused moderate damage and one minor injury. A number of telephone poles were blown down, and several center pivot irrigation systems were destroyed. A tractor trailer was blown off of Texas Highway 194 near Hart, and the driver was treated for minor injuries. Reports additionally indicated that a cotton trailer was blown into and damaged another tractor trailer.

Hail, Hale

When
October 10, 6:50 PM CST to 7:35 PM CST
Where
Hale County, 10 mi NW of Halfway to 1.7 mi NE of Cotton Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$13 million
Reported by
Newspaper
Coordinates
34.282, -102.074

A devastating hail swath accompanied a severe thunderstorm that moved southeastward from portions of Castro County over much of western Hale County. Wind blown large hail destroyed more than 15,000 acres of cotton and corn crops from west of Edmonson to near Cotton Center. The cotton crops were mature, and were less than two weeks from harvest. The worst damage occurred near Mayfield, where giant hail combined with damaging winds.

Thunderstorm Wind, Hale

When
October 10, 6:50 PM CST to 7:35 PM CST
Where
Hale County, 10 mi NW of Halfway to 3.09 mi NNW of Cotton Center
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
34.282, -102.074

Damaging thunderstorm winds accompanied the destructive hail over much of western Hale County. At least ten wood utility poles were snapped along U.S. Highway 70 and Farm to Market Road 179 near Halfway. Also, several irrigation systems were destroyed. The wind additionally increased the destructiveness of the hail's impact on cotton crops.

Flood, Hale

When
October 10, 7:00 PM CST to October 11, 10:00 AM CST
Where
Hale County, Halfway to 4.1 mi NNW of Halfway
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.180, -101.950

Heavy rain and hail resulted in ponding water over many roadways and highways in western Hale County. Water covered portions of U.S. Highway 70 near Halfway through much of the morning hours on the 11th.

Hail, Hale

When
October 10, 7:15 PM CST to 7:25 PM CST
Where
Hale County, 5 mi SSW of Halfway to 4.08 mi N of Cotton Center
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
34.113, -101.984

Multiple reports indicated that giant hail up to the size of baseballs combined with damaging thunderstorm winds to result in extreme damage to cotton crops along Farm to Market Road 179 from south-southwest of Halfway to Mayfield. Only stalks were left standing in fields and windows were broken in a number homes. Hail up to the size of golfballs remained covering the ground the following morning.

Hail, Lamb

When
October 10, 7:38 PM CST to 7:55 PM CST
Where
Lamb County, 2 mi E of Fieldton to 3.67 mi ESE of Hart Camp
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$5.0 million
Reported by
Law Enforcement
Coordinates
34.030, -102.185

Law enforcement officials and local newspaper accounts indicate that a swath of large hail up to the size of golfballs accompanied a severe storm in eastern Lamb County. The hail caused significant damage to cotton crops roughly along Farm to Market Road 37 from just east of Fieldton to near the Lamb and Hale County line. Approximately 5,000 acres of cotton were destroyed. The hail also reportedly broke windows in at least one vehicle.

Hail, Hale

When
October 10, 7:40 PM CST to 7:55 PM CST
Where
Hale County, 4.89 mi W of Cotton Center to 1.74 mi WSW of Cotton Center
Measured
1.75 in hail
Crop damage
$5.0 million
Reported by
Newspaper
Coordinates
34.012, -102.084

Newspaper articles described a swath of hail that damaged cotton crops roughly along Farm to Market Road 37 west of Cotton Center. This hail accompanied a severe storm that developed over eastern Lamb County and moved southeastward into western Hale County.

Hail, Lubbock

When
October 10, 8:51 PM CST
Where
Lubbock County, New Deal
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.730, -101.830

Nickel size hail was reported in New Deal by storm chasers.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63591, 63596, 63592, 63601, 63603, 63604, 63602, 63599, 63600, 63597.